Iowa, 2008

Winter Weather in Iowa, March 2 to 3, 2008

March 2 to 3, 2008 · NWS DVN · 5 events in 5 counties and zones

Strong low pressure tracked from southeast Nebraska to northern Iowa and into Wisconsin on March 2-3, 2008. A strong cold front pushing across Iowa changed rain over to snow for several hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure tracked from southeast Nebraska to northern Iowa and into Wisconsin on March 2-3, 2008. A strong cold front pushing across Iowa changed rain over to snow for several hours. Accumulations of 1 to 3 inches were reported northwest of a Belle Plaine to Dubuque line. In addition, gusty northwest winds behind the front howled at 30 to 40 mph, causing considerable blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 2, 4:00 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 4:00 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION...ADDED HYDRO DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CST SUN MAR 2 2008

.SYNOPSIS...
WARM SECTOR OF SURFACE LOW THAT WAS ANALYZED OVER N CENTRAL IA AT
18Z HAS OVERSPREAD MOST OF CWA RESULTING IN VERY WARM EARLY MARCH
TEMPERATURES. EARLY AFTERNOON READINGS HAVE REACHED 60S TO LOWER
70S SOUTH OF I-80...WHILE DEEPER SNOWPACK TO NORTH HAS LIMITED
HIGHS TO 40S AND 50S. SURFACE LOW TO CONTINUES NORTHEAST INTO WI
WITH TRAILING COLD FRONT TO PASS THROUGH CWA TONIGHT RESULTING IN
WIDESPREAD RAIN AND THUNDERSTORMS...CHANGING TO SNOW FROM WEST TO
EAST. UPPER TROUGH OVER ROCKIES THIS MORNING TO MOVE OUT IN 2
PIECES WITH LEAD IMPULSE TONIGHT PRODUCING MAINLY POST FRONTAL
PRECIPITATION. STRONGER UPPER LOW OVER CO TO PASSES TO SE ON TUE
FOR ANOTHER CHANCE OF SNOW.

&&

.SHORT TERM...TONIGHT...
INITIAL CONCERN IS SHOWERS AND THUNDERSTORMS OVERSPREADING THE
AREA THIS EVENING...THEN TIMING AND TYPE OF PRECIPITATION TONIGHT
WITH FROPA. RUC HAS HAD BETTER HANDLE ON MORE NORTHERN TRACK OF
SURFACE LOW AND WARM FRONT ADVANCING NORTH THROUGH CWA AND WILL
CONTINUE TO FOLLOW IN NEAR TERM...THEN TREND TOWARD THE GFS WITH
ITS SLIGHTLY SLOWER FRONTAL PASSAGE AND MORE NORTHERLY SURFACE LOW
TRACK.

CONVECTION SO FAR TODAY APPEARS TO HAVE BEEN KEPT IN PLACE BY CAP
AROUND H7 OVER THE AREA EXCEPT OVER NE IL WHERE IT WAS WEAKEST AND
TSRA HAD BOOST FROM LOW LEVEL JET CONVERGENCE. THIS CAP IS SHOWN
TO QUICKLY ERODE THIS EVENING AND CURRENT AXIS OF EXPANDING
SHOWERS AND THUNDERSTORMS OVER KS AND NEB SHOULD CONTINUE N-NE
TOWARD AREA AFTER DARK. MODEST MID LEVEL UNSTABLE LAPSE RATES
SUPPORT BEST THUNDERSTORM CHANCES ACROSS SE 2/3RDS OF CWA...BUT
CURRENT TRENDS SUPPORT ON-GOING CONVECTION MORE CLOSELY TIED TO
THE APPROACHING FRONT AND WILL KEEP HIGHER POPS IN EVENING IN THE
WEST. SEVERE POTENTIAL NOW LOOKING MORE LIMITED AFTER DARK WITH
CONVECTION MORE LINEAR IN NATURE AND MAIN THREAT BEING WIND GUSTS.
LARGER THREAT IS HEAVY RAINFALL THAT MAY RESULT IN URBAN AND SMALL
STREAM TYPE FLOODING WHERE THERE IS ALREADY STANDING WATER AND
SATURATED GROUND FROM TODAYS SNOWMELT. WILL CONTINUE TO
MONITOR...HOLDING OFF ON WATCH FOR NOW...BUT MAY NEED TO ISSUE
FLOOD WATCH IF ORGANIZED HEAVY RAIN THREAT APPEARS MORE IMMANENT.
ANOTHER HYDRO ISSUE IS RIVERS...WITH NEW FORECASTS PUSHING SOME
RIVERS NEAR OR ABOVE FLOOD STAGE EARLY THIS WEEK. MORE INFORMATION
ON THIS IN WILL BE ADDED IN HYDRO DISCUSSION LATER. ..SHEETS..

.LONG TERM...MONDAY THROUGH NEXT SUNDAY...
EARLY MONDAY...RAIN WILL MIX WITH SLEET AND CHANGE TO SNOW FROM
WEST TO EAST STARTING AFTER MIDNIGHT TONIGHT. THE GFS/NAM BOTH
ADVECT COLDER AIR INTO THE AREA WITH THE 850 MB ZERO DEGREE
ISOTHERM EXPECTED TO BE ALONG OR JUST EAST OF THE MISSISSIPPI
RIVER BY 12Z MONDAY. HOW FAST THE COLD AIR ACTUALLY MOVES INTO THE
REGION WILL DETERMINE HOW MUCH SLEET AND SNOW WE WILL SEE ON THE
BACK SIDE OF THIS SYSTEM. MODEL QPF...LIFT...AND SOUNDING THERMAL
PROFILES SUGGEST 2 TO 3 INCHES OF SNOW AND SLEET WILL FALL ACROSS
THE NORTHWESTERN PART OF THE FORECAST AREA. AN INCH OR TWO OF SNOW
IS POSSIBLE ALONG THE I80 CORRIDOR AND LESS ACROSS THE SOUTH. THE
TIMING OF THE CHANGE OVER FROM RAIN TO SLEET TO SNOW WILL AFFECT
THE MORNING RUSH HOUR SO WE WILL ISSUE A WINTER WEATHER ADVISORY
VALID FROM MIDNIGHT TROUGH 9 AM LOCAL TIME MONDAY FOR THE
NORTHWESTERN THIRD OF THE FORECAST AREA. THE SURFACE FRONT/WAVE
WILL CONTINUE TO MOVE EAST DURING THE DAY SO THE PRECIPITATION
SHOULD END BY MONDAY AFTERNOON.

TUESDAY...THE ECMWF/GFS/NAM ARE IN GOOD AGREEMENT WITH MOVING A
CLOSED 500 MB UPPER LOW TO THE VICINITY OF THE SOUTHERN MISSOURI
AND NORTHERN ARKANSAS BORDER BY 12Z TUESDAY. THESE MODELS ALSO
PROG THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM TO BE WELL TO OUR
EAST OVER CENTRAL TENNESSEE AT THIS TIME. QPF FOR ALL MODELS
REMAINS TO THE SOUTHEAST OF THE REGION...SUGGESTING LITTLE IF ANY
PRECIP FOR THE SOUTHERN THIRD OF THE FORECAST AREA. OUR CURRENT
FORECAST HAS LOW CHANCE POPS FOR SNOW ON TUESDAY AFTERNOON AND
EVENING. I WILL LEAVE THIS IN THE FORECAST SINCE THE TREND THIS
WINTER HAS BEEN FOR THE MODELS TO PULL THE UPPER LOW FURTHER TO
THE NORTH AND WEST WITH EACH SUBSEQUENT MODEL RUN. IF THIS OCCURS
AGAIN...WE COULD SEE SNOW ACROSS THE SOUTHERN AND EASTERN PARTS OF
THE FORECAST AREA.

WEDNESDAY...THE ECMWF/GFS PROG AN ALBERTA CLIPPER TO MOVE ACROSS
THE UPPER MID WEST THROUGH A FAST NORTHWEST FLOW ALOFT. THE MODELS
ARE INDICATING THAT MOST OF THE ENERGY WITH THIS CLIPPER WILL PASS
TO OUR NORTH...BUT THERE IS STILL A CHANCE WE COULD SEE SOME LIGHT
SNOW ACROSS THE REGION. THEREFORE...I WILL MAINTAIN THE CURRENT
FORECAST AND KEEP SLIGHT CHANCE POPS FOR LIGHT SNOW ON WEDNESDAY.

THURSDAY AND FRIDAY...UPPER AIR PATTERN ACROSS NORTH AMERICA
REMAINS ENERGETIC DURING THIS TIME PERIOD. OVERALL PATTERN SHOWS A
LONG WAVE TROF OVER THE EASTERN HALF OF THE NATION WITH AN LARGE
UPPER LEVEL RIDGE BUILDING OVER THE PACIFIC NORTHWEST. THIS
PATTERN WILL KEEP THE UPPER MID WEST BELOW NORMAL WITH REGARD TO
TEMPERATURES. WEAK SHORT WAVES WILL MOVE THROUGH THE OVERALL LONG
WAVE TROF WHICH COULD ALSO BRING PRECIP TO THE REGION. IT IS TOO
EARLY TO FORECAST THE TIMING AND STRENGTH OF THESE WAVES.

SATURDAY AND SUNDAY...LONG RANGE GLOBAL MODELS SUGGEST CHANGES
ARE COMING TO THE UPPER AIR PATTERN ACROSS NORTH AMERICA. THE
ECMWF/GFS PROG THE LONG WAVE TROF OVER THE EASTERN US AND UPPER
RIDGE OVER THE PACIFIC NORTHWEST TO FLATTEN OUT AND DEVELOP A MORE
ZONAL FLOW PATTERN ACROSS THE COUNTRY. IF THIS OCCURS...MODERATING
TEMPERATURES WILL BE IN STORE FOR THE MIDWEST. ..KUHL..

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM
WEST TO EAST TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
CIGS WILL GRADUALLY LOWER TO MVFR RANGE AFTER SUNSET...WITH AREAS
OF FOG IN 3 TO 5SM RANGE. WIDESPREAD RAIN WILL DEVELOP BY 03Z AT
CID...THEN 9 PM TO MIDNIGHT AT DBQ...MLI AND CID WITH PROBABILITY OF
LIGHTNING TOO LOW TO PLACE IN FORECAST. THERE IS ALSO A POTENTIAL
FOR WIND GUSTS OVER 40 KTS WITH ANY THUNDERSTORMS. CONDITIONS WILL
LOWER TO IFR...AND LIFR AT TIMES BETWEEN MIDNIGHT AND 9 AM AS
PRECIPITATION GOES FROM RAIN...TO SLEET AND THEN SNOW. WINDS WILL
VEER TO NW AND INCREASE TO 20 TO 30 KTS...THEN DIMINISH TO 10 TO 20
KTS MON MORNING AS PRECIP ENDS WITH MVFR CIGS REMAINING.

&&

.HYDROLOGY...
RAPID SNOWMELT TODAY...FOLLOWED BY WIDESPREAD RAINFALL IN QUARTER
INCH TO THREE QUARTER INCH RANGE TONIGHT WILL LEAD TO RISING STAGES
...AND IN SOME INSTANCES...FLOODING ON AREA TRIBUTARY RIVERS. OF
HIGHEST CONCERN IS THE WAPSIPINICON AT DEWITT...WHICH MAY REACH
FLOOD STAGE AS EARLY AS MIDDAY MONDAY. ANOTHER IS THE ROCK RIVER AT
BOTH JOSLIN AND MOLINE THAT WILL LIKELY GO BACK ABOVE FLOOD STAGE BY
MID WEEK. ADDITIONAL CONCERN AT THESE SITES WILL BE POTENTIAL FOR
BREAK UP TYPE ICE JAMS RESULTING FROM CURRENT RAPID WARMUP. CURRENT
STAGE CHANGE AT MOLINE SUGGEST JAMMING MAY ALREADY BE UNDERWAY.
OTHERWISE...WILL CONTINUE TO MONITOR SHORT TERM TRENDS FOR NECESSITY
OF A FLOOD WATCH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY
     FOR CARROLL-JO DAVIESS-STEPHENSON.

MO...NONE.
&&

&&

SHEETS/KUHL
Hazardous weather outlook, Mar 2, 3:51 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CST SUN MAR 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-032200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
351 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS EVENING AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THIS
EVENING AS A WARM FRONT MOVES NORTH ACROSS THE REGION. ANY STORMS
THAT DEVELOP WILL MOVE QUICKLY AT SPEEDS AROUND 40 MPH. SOME OF
THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS UP TO 40 MPH.

RAIN THIS EVENING...COMBINED WITH RAPID SNOW MELT... MAY RESULT IN
STANDING WATER AND MINOR FLOODING ALONG SMALL STREAMS. THIS WILL
EVENTUALLY RESULT IN RISES ON TRIBUTARY RIVERS OVER THE NEXT
SEVERAL DAYS.

LATER TONIGHT...A COLD FRONT WILL CHANGE RAIN TO SNOW FROM WEST TO
EAST. TWO TO 3 INCHES OF SNOW AND SLEET WILL FALL ACROSS THE
NORTHWESTERN PART OF THE FORECAST AREA. AN INCH OR TWO OF SNOW IS
POSSIBLE ALONG THE I80 CORRIDOR WITH LESSER AMOUNTS ACROSS THE
SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE AREA
TUESDAY...ESPECIALLY ILLINOIS. THE TRACK OF THIS STORM IS
UNCERTAIN...AND SNOW AMOUNTS ARE UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

KUHL/SHEETS

In the hours before

Special weather statement, Mar 2, 5:40 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CST SUN MAR 2 2008

IAZ067-068-ILZ015-030500-
MUSCATINE-SCOTT-ROCK ISLAND-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
MOLINE...ROCK ISLAND
540 PM CST SUN MAR 2 2008

...SIGNIFICANT PONDING OF WATER DUE TO SNOW MELT...

CONSIDERABLE PONDING OF WATER HAS DEVELOPED OVER THE AREA
THE PAST FEW HOURS IN LOW LYING AND FLOOD PRONE LOCATIONS.
MANY CREEKS AND TRIBUTARIES HAVE REACHED BANKFULL FROM THE
MELTING SNOW. WATER LEVELS WILL REMAIN HIGH INTO THE ATE
EVENING HOURS DUE TO THE RECENT AND CONTINUE SNOW MELT. MOTORISTS
SHOULD BE ON THE LOOKOUT FOR STANDING WATER AND AVOID TRYING TO
CROSS SIGNIFICANT PONDING AND RUNNING WATER.

NICHOLS
Local storm report, Mar 2, 5:45 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             N CEDAR RAPIDS          41.97N 91.67W
03/02/2008  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Mar 2, 6:04 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
03/02/2008  M0.25 INCH       LINN               IA   TRAINED SPOTTER

            DURING THE PAST 25 MINUTES.

&&

MIKEZ
Local storm report, Mar 2, 6:27 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
03/02/2008  M0.30 INCH       LINN               IA   TRAINED SPOTTER

            STILL RAINING.

&&

MIKEZ
Local storm report, Mar 2, 7:57 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      MOUNT PLEASANT          40.96N 91.55W
03/02/2008                   HENRY              IA   LAW ENFORCEMENT

            SEVERAL ROADS AROUND THE COUNTY DUE TO WATER OVER THE
            ROADWAYS.

&&

MIKEZ
Local storm report, Mar 2, 9:21 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
03/02/2008  M0.50 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SO FAR THIS EVENING. RAIN HAS QUIT AT THIS TIME.

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Benton

When
March 2, 11:30 PM CST to March 3, 3:30 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
March 3, 12:00 AM CST to 3:00 AM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
March 3, 2:00 AM CST to 4:55 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
March 3, 2:15 AM CST to 4:15 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
March 3, 3:00 AM CST to 5:15 AM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88003, 88004, 88006, 88007, 88005.